High Wind, Swisher
- When
- March 24, 9:12 AM CST to 6:52 PM CST
- Where
- Swisher forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Sporadic high sustained winds developed this day south of a tightly wound low pressure system in the Texas Panhandle. These westerly winds generated some blowing dust, but surprisingly much less than the preceding day when southerly wind gusts were more robust.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Sporadic high sustained winds developed this day south of a tightly wound low pressure system in the Texas Panhandle. These westerly winds generated some blowing dust, but surprisingly much less than the preceding day when southerly wind gusts were more robust. The visibility at Lubbock International Airport fell briefly to five miles late in the morning, before quickly recovering to seven miles or better.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 24, 7:30 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 830 AM CDT Fri Mar 24 2017 .UPDATE... Quick update to insert A.M. clouds and light rain in our SW Panhandle counties. Bootleg West TX Mesonet recently measured 0.03" rain with this activity. Overall trend is for these clouds and rain to gradually dissipate with southward extent, however an impressive cold pocket (-23C at 500mb) may keep these intact longer than models suggest. && .PREV DISCUSSION... /issued 616 AM CDT Fri Mar 24 2017/ AVIATION... Extremely strong winds out of the west-northwest are expected today at all TAF sites due to a powerful upper level system moving across the Texas Panhandle today. This will also bring reduced visbys due to blowing dust with MVFR likely. Winds are then expected to decrease during the evening and overnight hours but still remain breezy. PREV DISCUSSION... /issued 426 AM CDT Fri Mar 24 2017/ SHORT TERM... The same system that got us with winds and thunderstorms yesterday has not shown the last of itself yet. This very wound up system will move southeast across the Texas Panhandle today bringing very strong winds again although from the west or northwest for today. Deep mixing to around 700mb will occur today. Winds at this level are progged to be around 55 to 60kt extending from northeast New Mexico into the South Plains. This will lead to the strongest winds in the southwestern Texas Panhandle into the central South Plains. In general, MOS guidance performed well yesterday with the winds which boosts confidence in the MOS wind forecasts for today. This will lead to fairly widespread high winds with advisory level winds elsewhere. Moisture will wrap around the low today. However, this will likely only create mid level cloud cover. It could also hamper some of the aforementioned atmospheric mixing across the southwestern Texas Panhandle. A break from the heat will finally occur today with temperatures around seasonal averages. LONG TERM... A progressive wave pattern will continue with an upper ridge Saturday followed by a vigorous though less closed off upper trough passing Sunday. Flow will amplify and slow next week with a western U.S. trough developing, sending our way a deepening low pressure system along with increasing rain and thunder chances by the middle of next week. Saturday morning will see lingering northwest flow, and perhaps still some breezy conditions especially eastern areas, before an upper ridge moves overhead. Saturday should turn into an excellent day with temperatures returning slightly above normal. Winds will return Sunday as the next trough steers to the north, and a mid and lower level wind maximum appears to favor the southern South Plains. Wind speeds appear mostly in the 20 to 30 mph range but wouldn't be surprised if the winds trend higher. Moisture return as noted previously appears almost non- existent. Yet warmer temperatures Sunday will be short-lived as a cold front slides southward late in the day. Monday will see another upper ridge passing, relaxed height and pressure gradients, and slightly cooler temperatures. Rain chances will ramp up starting Tuesday with solutions in agreement on a strong upper low crossing the southern Rockies en route to the southern High Plains by Wednesday. Track of course is cursory at this point, which ultimately plays into confidence of rain and thunder chances. Backing flow in advance should be adequate for precipitation to initiate Tuesday, and depending on track could prolong chances into early Thursday. Still quite early, but there appears to be potential for a significant rainfall event; temperatures currently favor all-liquid phase. RMcQueen FIRE WEATHER... An upper level storm system moving across the Texas Panhandle will create very strong winds across the entire region today. However, temperatures will be much cooler following a cold front from early this morning. Temperatures will be close to seasonal averages keeping prolonged critical fire weather conditions from occurring. The southern South Plains and southern Rolling Plains will see the lowest relative humidity values this afternoon with expected values between 16 and 20 percent. Elevated to critical fire weather appears likely for Sunday, with strongest wind and lowest humidity favoring the southern South Plains and Rolling Plains. Wind speed forecast remains a bit uncertain whether will be enough for Red Flag conditions, though the pattern strongly suggests this. Stay tuned. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for TXZ026-032-033- 036>044. High Wind Warning until 7 PM CDT this evening for TXZ021>025- 027>031-034-035. && 93
Hazardous Weather Outlook National Weather Service Lubbock TX 433 AM CDT Fri Mar 24 2017 TXZ021>044-250945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 433 AM CDT Fri Mar 24 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight North-northwest winds of 35-45 mph with gusts to 60 mph will be possible across the extreme southwestern Texas Panhandle into the central South Plains. A high wind warning is in effect for this area. Outside of the high wind warning, winds will be slightly lower but a wind advisory will be in effect. The high winds will cause blowing dust which may reduce visibilities, especially on the Caprock. Elevated fire weather conditions are expected area-wide this afternoon with near critical conditions across the southern South Plains and southern Rolling Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated to critical fire weather with gusty west winds are expected Sunday, favoring the southern South Plains and southern Rolling Plains.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM NON-TSTM WND GST 2 NE SLATON 33.46N 101.62W
03/23/2017 M58 MPH LUBBOCK TX MESONET
WIND GUST OF 57.9 MPH RECORDED. SUSTAINED WIND WAS 43
MPH AT THE SAME TIME.
0800 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.84W
03/23/2017 M60 MPH YOAKUM TX MESONET
0900 PM HAIL 9 SW LUBBOCK 33.48N 101.99W
03/23/2017 E0.75 INCH LUBBOCK TX TRAINED SPOTTER
BRIEF PERIOD OF HAIL THAT JUST ENDED. MOST HAIL 1/2
INCH DIAMETER WITH A FEW STONES TO 3/4 INCH. OBSERVED AT
UPLAND AVE AND 101ST STREET.
0925 PM TSTM WND GST 5 ENE ABERNATHY 33.88N 101.76W
03/23/2017 M59 MPH HALE TX MESONET
0955 PM NON-TSTM WND GST 5 SSW GRAHAM 33.08N 101.52W
03/23/2017 M60 MPH GARZA TX MESONET
REPORTED BY THE WEST TEXAS MESONET.
1025 PM TSTM WND GST 2 NE SLATON 33.46N 101.62W
03/23/2017 M63 MPH LUBBOCK TX MESONET
RECORDED BY THE WEST TEXAS MESONET.
&&
EVENT NUMBER LUB1700072 LUB1700073 LUB1700074 LUB1700075 LUB1700076
LUB1700077
MCQUEENPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
836 AM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND DMG LEVELLAND 33.58N 102.36W
03/23/2017 HOCKLEY TX EMERGENCY MNGR
LEVELLAND EOC REPORTED A ROOF TORN OFF A MOBILE HOME IN
LEVELLAND. WIND ESTIMATED TO BE AROUND 40-50 MPH AT THE
TIME BY WTM STATION
0640 PM NON-TSTM WND GST 2 NE SLATON 33.46N 101.62W
03/23/2017 M58 MPH LUBBOCK TX MESONET
WIND GUST OF 57.9 MPH RECORDED. SUSTAINED WIND WAS 43
MPH AT THE SAME TIME.
0800 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.84W
03/23/2017 M60 MPH YOAKUM TX MESONET
0900 PM HAIL 9 SW LUBBOCK 33.48N 101.99W
03/23/2017 E0.75 INCH LUBBOCK TX TRAINED SPOTTER
BRIEF PERIOD OF HAIL THAT JUST ENDED. MOST HAIL 1/2
INCH DIAMETER WITH A FEW STONES TO 3/4 INCH. OBSERVED AT
UPLAND AVE AND 101ST STREET.
0925 PM TSTM WND GST 5 ENE ABERNATHY 33.88N 101.76W
03/23/2017 M59 MPH HALE TX MESONET
0955 PM NON-TSTM WND GST 5 SSW GRAHAM 33.08N 101.52W
03/23/2017 M60 MPH GARZA TX MESONET
REPORTED BY THE WEST TEXAS MESONET.
1025 PM TSTM WND GST 2 NE SLATON 33.46N 101.62W
03/23/2017 M63 MPH LUBBOCK TX MESONET
RECORDED BY THE WEST TEXAS MESONET.
&&
EVENT NUMBER LUB1700078 LUB1700072 LUB1700073 LUB1700074 LUB1700075
LUB1700076 LUB1700077
MCZThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676435, 676436, 676437, 676438, 676439.